Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Houston/Galveston, TX

July 24, 2017Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 24, 2017, 4:36 AM CDT for Houston County, Trinity County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 4:36 AM CDT (09:36 UTC)
Expired
Jul 24, 2017, 7:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Houston County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 177 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS54 KHGX 240936
FFWHGX
TXC225-455-241230-
/O.NEW.KHGX.FF.W.0028.170724T0936Z-170724T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
436 AM CDT MON JUL 24 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Trinity County in southeastern Texas...
  East central Houston County in southeastern Texas...

* Until 730 AM CDT.

* At 434 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 4 to 5 inches of rain have 
  fallen within the past hour. Flash flooding is occurring 
  or expected to begin shortly.

* Some locations that will experience flooding include...
  Centralia...areas within the Davy Crockett National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3123 9521 3133 9521 3138 9499 3125 9496

$$
1 follow-up statement
282 
WGUS74 KHGX 241153
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
653 AM CDT MON JUL 24 2017

TXC225-455-241230-
/O.CON.KHGX.FF.W.0028.000000T0000Z-170724T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trinity TX-Houston TX-
653 AM CDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN TRINITY AND EAST CENTRAL HOUSTON COUNTIES...

At 651 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 5 to 6 inches of rain have fallen. 
Additional rainfall of between an inch to two inches is expected as 
thunderstorm redevelopment occurs from the west. Flooding is 
occurring or will begin shortly.

Some locations that will experience flooding include...
Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3123 9521 3133 9521 3138 9499 3125 9496

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:51 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 24, 3:51 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
351 AM CDT Mon Jul 24 2017

.DISCUSSION...
3 AM temperatures across Southeast Texas range from the upper 70s/near
80 well inland to the mid 80s at the coast. An outflow boundary from
earlier north Texas convection and possibly some weak convergence has
helped to set off slow moving showers and thunderstorms across our far
north and northeast counties, roughly from the Latexo/Crockett area
to around Apple Springs and from the Lake Livingston area to Moscow.
Leftover boundaries from these overnight storms could help to generate
more activity during the day today in and around that area, and that
is where we are carrying the higher rain chances. More stability should
exist the further south and southwest you go, and that is where little
to no rain is expected. Afternoon high temperatures in/around the rain
areas should not be as warm as the rest of the area. With mid/upper
level high pressure building into the area as the rest of the week
progresses, low rain chances (generally 20% or less) and increasing
heat can be expected for a majority of us. We'll need to keep a close
eye on heat index values that could approach heat advisory values of
108 degrees. Models are still trying to set up a western U.S. ridge
and an eastern U.S trough over the weekend, and this might allow for
a weak frontal boundary to enter our area and bring with it our next
best chances of rain and potential heat relief.  42
&&

.MARINE...
Surface high pressure situated off the upper Texas coast is likely
the reasoning for this recent suppression of shower and storm
activity. The presence of the lower level jet stream paralleling the
coast has allowed a more persistent caution level wind to hang on
through early Monday morning. A weakening low level jet with the
westward expansion of northern Gulf-centered high pressure will
lower onshore winds to below caution criteria through the morning.
This will also create enough subsidence to inhibit any significant
local water shower or thunderstorm development through the week. The
general theme this week will be much less shower and storm
activity with light onshore flow over average 2 to 3 foot seas. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      97  77 100  77 100 /  30  10  10  10  20
Houston (IAH)              97  78  97  78  97 /  20  10  10  10  20
Galveston (GLS)            93  83  93  83  93 /  10  10  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for the
     following zones: Brazoria...Chambers...Galveston.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...42
Aviation/Marine...31
Hazardous weather outlook, Jul 24, 3:57 AM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
357 AM CDT Mon Jul 24 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251200-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
357 AM CDT Mon Jul 24 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible, mainly well to the north of
Interstate 10. Outside of the rain areas, heat index values will be
on the rise. Make sure precautions are taken to keep people and pets
safe from the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

As the week progresses, rain chances come down, but heat index values
might have the potential to rise toward heat advisory levels. Continue
to make sure precautions are taken to keep people and pets safe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:39 PM CDTSevere Thunderstorm WarningHGXHouston36 min
Jul 24, 4:11 AM CDTAreal Flood AdvisoryHGXHouston, Trinity3 hr
Jul 24, 5:25 AM CDTAreal Flood AdvisoryHGXHouston, Polk, San Jacinto, Trinity, Walker3 hr
Jul 24, 7:13 AM CDTFlash Flood WarningHGXHouston, Polk, San Jacinto, Trinity3 hr
Jul 24, 7:28 AM CDTAreal Flood AdvisoryHGXHouston2 hr
Jul 24, 8:59 AM CDTRip Current StatementHGXBrazoria, Chambers, Galveston14 hr
Jul 24, 9:38 AM CDTAreal Flood AdvisoryHGXHouston, Polk, San Jacinto, Trinity2 hr
Jul 24, 11:47 AM CDTAreal Flood AdvisoryHGXHouston, Polk, San Jacinto, Trinity58 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.